Enterocolitis: An Unknown Side Effect of Pazopanib

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Pazopanib is a recently FDA-approved drug which is used for the treatment of renal cell carcinoma and soft tissue sarcoma. It is a strong and selective tyrosine kinase inhibitor. Pazopanib has a wide array of gastrointestinal side effects which range from minor gastrointestinal upset causing diarrhea, nausea, and vomiting to more severe and potentially fatal intestinal perforation and hepatotoxicity.1 However, enterocolitis has never been reported as one of the side effects of pazopanib.1 We report a case of a patient on pazopanib who presented with enterocolitis.
A 46-year-old woman with a medical history of angiosarcoma came in complaining of nausea, vomiting, and abdominal pain. Her physical examination was pertinent for generalized abdominal tenderness and jaundice. The patient was undergoing chemotherapy for her stage II angiosarcoma before admission. Recently, her dose of pazopanib was increased from 400 to 600 mg daily. Few days after increase in the dose, the patient started experiencing these symptoms. Laboratory findings were pertinent for an aspartate aminotransferase of 719 U/L, alanine aminotransferase of 910 U/L, and total bilirubin of 10.1 mg/dL (with a direct component of 7.8 mg/dL). Abdominal ultrasound did not show any biliary pathology. Computed tomography of the abdomen revealed diffuse colonic and small bowel wall thickening (see Images, Supplement Digital Contents 1 and 2, http://links.lww.com/AJT/A43 and http://links.lww.com/AJT/A44). Pazopanib was believed to be the causative agent. Therefore, pazopanib was immediately stopped, and supportive measures were provided to the patient. In subsequent days, the patient's symptoms along with hepatic function returned to baseline, and she was discharged home in a stable and asymptomatic condition.
Colitis has a very unique and complex pathology. The pathogenesis of enterocolitis is probably multifactorial and is poorly understood but most likely involves partial necrosis and disruption of normal epithelium of colon mucosa.1 Our patient presented with acute liver injury and enterocolitis. Temporal association of the increase in dose with the presentation of the patient followed by clinical and laboratory improvement on cessation of the drug signifies pazopanib as the likely culprit. Various chemotherapeutic drugs can cause enterocolitis.2 In addition, high-dose chemotherapy has also been found to be associated with this adverse effect.3 As per the literature review, there are no reported cases of pazopanib-induced enterocolitis. With the recent increase in chemotherapeutic drugs, physicians should be aware of their wide array of side effect profiles including enterocolitis from pazopanib.
    loading  Loading Related Articles